Kentucky, 2014Flash Flooding and Hail in Kentucky, August 20, 2014
August 20, 2014 · NWS JKL · 25 events in 13 counties and zones
Widespread strong to severe thunderstorms formed along and ahead of an advancing cold front on this day, bringing severe weather and flooding to eastern Kentucky. Numerous reports of downed trees were received at the weather office, along with numerous reports of flooding and some mudslides across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread strong to severe thunderstorms formed along and ahead of an advancing cold front on this day, bringing severe weather and flooding to eastern Kentucky. Numerous reports of downed trees were received at the weather office, along with numerous reports of flooding and some mudslides across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 20, 1:15 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 20, 1:15 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
215 PM EDT WED AUG 20 2014
.UPDATE...
ISSUED AT 1143 AM EDT WED AUG 20 2014
A RATHER CHALLENGING FORECAST THIS MORNING. TAIL END OF FRONTAL
ZONE...BOUNDARY IS EVIDENT ACROSS THE MID WEST THIS MORNING AND WILL
PLAY A MAJOR ROLE IN OUR WEATHER OVER THE NEXT SEVERAL DAYS. BUILDING
RIDGE OF HIGH PRESSURE ALOFT AND TO OUR WEST WILL FORCE THIS BOUNDARY
TO THE EAST OVER THE NEXT 24 HOURS. THIS BOUNDARY WILL BECOME
INCREASINGLY ALIGNED WITH MID AND UPPER LEVEL FLOW PATTERNS AND
BECOME STATIONARY ACROSS THE MID OHIO VALLEY REGION. THEREAFTER IT
SERVES AS A FOCUS FOR CONVECTION AND THE OCCASIONAL CONVECTIVE
COMPLEX OF STORMS. ATTM IT APPEARS AT LEAST PART OF OUR AREA WILL
FEEL THE EFFECTS OF WEAK IMPULSES OF ENERGY RIDING OVER AND DROPPING
DOWN ALONG THE EAST SIDE OF THE RIDGE AXIS.
IMMEDIATE QUESTION IS WILL CURRENT UPSTREAM ACTIVITY OVER IA/IL
MANAGE TO MAKE IT INTO OUR AREA. MOST LIKELY ANSWER LIES WITHIN THE
SYNOPTIC PATTERN THAT IS TAKING SHAPE...BEST DESCRIBED AS AN ALMOST
IDEAL MCS GENERATOR. MODELS SEEM TO HAVE PICKED UP ON THIS AS WELL...
DEPICTING THE SOURCE OF MOISTURE/ENERGY...NAMELY BOUNDARY LAYER H925
TO H850 FLOW INTO THESE STORM COMPLEXES WEAKENING THROUGH THE DAY DUE
TO DIURNAL MIXING...THE INCREASING AGAIN AT NIGHT. THESE COMPLEXES
ONCE GENERATED THEN RIDE SOUTHEAST ALONG THE BOUNDARY. THAT BEING
SAID EXPECT THE CURRENT ACTIVITY ACROSS IA/IL TO WEAKEN A BIT
THROUGH THE DAY. BUT CONFIDENCE IS LOW THAT ACTIVITY WILL COME TO A
COMPLETE END. MOST RECENT RUNS OF THE RAP AND HRRR SUPPORT THIS LINE
OF THOUGHT AND REGIONAL SATELLITE DOES SHOW A DEFINITE WARMING TREND
TO CLOUD TOPS ATTM. DECIDED TO TRIM POPS DOWN JUST A BIT THROUGH THE
AFTERNOON BUT LEAVING ENOUGH TO TO ACCOUNT FOR ISOLD TO SCATTERED
CONVECTION ASSOCIATED WITH DIURNAL HEATING AND ACTIVITY THAT MAY FIRE
ALONG ANY RESIDUAL OUTFLOW BOUNDARIES. PREVIOUS FORECAST HAS POPS
INCREASING AGAIN TONIGHT WHICH IS IN LINE WITH CURRENT THOUGHTS AS
WELL...ESPECIALLY WITH THE SURFACE BOUNDARY SHIFTING TO THE EAST
ACROSS OUR AREA. ALSO TWEAKED HOURLY TEMPS AND WINDS TO BRING THE
GRIDS IN LINE WITH LATEST HOURLY OBS. FINALLY FRESHENED UP ZONES TO
REMOVE MORNING FOG WORDING.
UPDATE ISSUED AT 800 AM EDT WED AUG 20 2014
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL EXIT SOUTHEASTERN
KENTUCKY IN THE NEXT ONE TO TWO HOURS. ONCE THESE STORMS CLEAR THE
AREA...THERE MAY BE SOME ISOLATED TO SCATTERED CONVECTION RE-
DEVELOPING ACROSS EASTERN KENTUCKY THIS AFTERNOON DURING PEAK
HEATING. WILL STAY THE COURSE AND CONTINUE TO MENTION THE
POPS...HOWEVER SOME OF THE GUIDANCE HAS TRENDED DRIER...AND GIVEN THE
SUBSIDENCE FOLLOWING THE DEPARTING WAVE...WOULD NOT BE SURPRISED IF
CONVECTION IS EVEN MORE ISOLATED. UPDATES HAVE BEEN SENT.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 357 AM EDT WED AUG 20 2014
A COMPLEX OF SHOWERS AND THUNDERSTORMS IS CURRENTLY SLIDING EAST
ACROSS THE OHIO VALLEY ASSOCIATED WITH A PASSING SHORT WAVE TROUGH.
THE MORE ORGANIZED PORTION OF THIS COMPLEX HAS BEEN CONFINED TO ALONG
AND NORTH OF THE MOUNTAIN PARKWAY. THE HRRR MODEL HAS NOT BEEN
HANDLING THIS FEATURE WELL THROUGH THE OVERNIGHT...OVERPLAYING THE
DEVELOPMENT TO THE SOUTH THAT HAS BEEN WEAK IN REALITY...WHILE
UNDERPLAYING WHERE CONVECTION HAS BEEN MORE ORGANIZED AND SUSTAINED.
EXPECT THIS COMPLEX TO KEEP MOVING EAST...AFFECTING LOCATIONS ALONG
AND NORTH OF THE MOUNTAIN PARKWAY FOR THE NEXT FEW HOURS...BEFORE
EXITING THE AREA BY 12Z. THERE WILL BE SOME SUBSIDENCE FOLLOWING THIS
DEPARTING SHORT WAVE FOR TODAY WORKING IN FROM WEST TO EAST...SO HAVE
TRIMMED THE POPS BACK A BIT...PEAKING IN THE 20 TO 30 RANGE FOR MOST
LOCATIONS DURING THE HOTTER PART OF THE DAY. HIGHS TODAY WILL RANGE
FROM 85 TO 90 DEGREES.
AS WE HEAD INTO TONIGHT...CONVECTION WILL BE ON THE DOWNWARD TREND
THROUGH 06Z...BUT THEN LOOKS TO INCREASE BETWEEN 06 AND 12Z...AS
ANOTHER SHORT WAVE TROUGH APPROACHES FROM THE NORTHWEST. POP CHANCES
WILL CONTINUE TO INCREASE THROUGH THE DAY ON THURSDAY WITH HEATING
AIDING THE MODEST FORCING FROM THE PASSING SHORT WAVE. HAVE MAINTAINED
THE BETTER POPS IN THE NORTHEAST...AND LESSER VALUES IN THE
SOUTHWEST...FURTHER REMOVED FROM THE BETTER FORCING. HIGHS WILL
RETURN TO THE 85 TO 90 DEGREE RANGE IN THE SOUTHWEST...WITH MID 80S
IN THE NORTHEAST...WHERE MORE PERSISTENT CLOUD COVER WILL RESIDE.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 335 AM EDT WED AUG 20 2014
THE EXTENDED PORTION OF THE FORECAST BEGINS ON THURSDAY NIGHT WITH A
SLOWLY BUILDING RIDGE OVER THE CENTRAL CONUS AND DIGGING TROUGHS
OVER THE NORTHWEST AND NORTHEAST. THIS GENERAL TREND CONTINUES
THROUGH THE ENTIRE EXTENDED PERIOD. DURING THIS PERIOD...QUITE A FEW
STRONG SHORTWAVES TRAVEL OVER THE BUILDING RIDGE IN THE CENTRAL
PLAINS AND INTO THE OH VALLEY AND GREAT LAKES REGION. THE FIRST WAVE
OF NOTE WILL BE THE SHORTWAVE MOVING THROUGH AT THE BEGINNING OF THE
EXTENDED. AFTER THIS...THE PATTERN TURNS INTO A MORE MCS DRIVEN
PATTERN FRIDAY THROUGH SUNDAY WITH ACTIVITY CENTERED AROUND WHAT THE
DAYS CONVECTION BRINGS AND IS DIURNALLY AFFECTED. THROUGH THE PERIOD
THE UPPER RIDGE SLOWLY WEAKENS AND DRIFTS EAST.
CONCERNING THE MODELS DURING THE EXTENDED...THE GFS AND EURO LOOK TO
BE RIGHT ON TRACK AND IN GOOD AGREEMENT. THOUGH...THE EURO LOOKS TO
CUT OFF ANY CONVECTION BY THE END OF THE EXTENDED AS THE RIDGE AXIS
SETS UP RIGHT OVER EASTERN KENTUCKY LEADING TO AN END TO ALL
DIURNALLY DRIVEN CONVECTION AND DISPLACING THE TRACK OF THE MCS MORE
TO THE NORTHEAST. BASED ON THE GOOD AGREEMENT...IT SEEMS TO BE A
GOOD CONSENSUS TO STAY CLOSE TO THE SOLUTION OF THE ALL BLEND MODEL.
THOUGH DEPENDING ON WHAT THE 00Z EURO DOES ON THE MONDAY AND TUESDAY
TIME FRAME FOR THE RIDGE AXIS RIGHT OVER THE AREA...MAY DROP POPS
BELOW THE ALL MODEL BLEND SOLUTION. WITH THE SOLUTION OF THE ALL
MODEL BLEND...THE BEST CHANCE OF POPS WILL BE DURING THE FRIDAY
THROUGH SUNDAY TIME FRAME AND LESS DURING THE MONDAY AND TUESDAY
TIME FRAME WHERE THE RIDGE WILL BE OVER EASTERN KENTUCKY AND HAVE
LEFT SLIGHT CHANCE MAINLY DURING THE AFTERNOON ON MONDAY AND
TUESDAY.
IN ADDITION TO THIS PATTERN...TEMPERATURES WILL BE ON THE INCREASE
IN EARNEST AS SOME OF THE WARMEST WEATHER OF THE ENTIRE SUMMER WILL
BEGIN TO SET IN FROM FRIDAY THROUGH THE REST OF THE EXTENDED. HIGH
TEMPERATURES WILL SURPASS 90 DEGREES IN SOME AREAS OF EASTERN
KENTUCKY AND HUMIDITY WILL BE ON THE INCREASE AS WELL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 215 PM EDT WED AUG 20 2014
VERY JUICY AIR IN THE BOUNDARY LAYER IS RESPONSIBLE FOR LOW SC FIELD
IN PLACE ACROSS THE AREA. CIGS HAVE GENERALLY BEEN WITHIN THE MVFR
THRESHOLDS. WITH MIXING AND INCREASED HEATING...CLOUD BASE OF CU/SC
FIELD SHOULD RISE JUST A BIT THROUGH THE AFTERNOON. OTHERWISE
CONFIDENCE IS LOW ON EXACTLY HOW UPSTREAM STORM COMPLEX OVER IL/IN
WILL AFFECT OUR AREA. MODEL GUIDANCE SUGGEST THE SYSTEM WILL FALL
APART BEFORE ACTIVITY REDEVELOPS LATER TONIGHT ALONG A SURFACE
FRONTAL BOUNDARY THAT WILL TRANSIT OUR AREA. FOLLOWED THIS TRAIN OF
THOUGHT PRETTY CLOSELY FOR THE FORECAST. IN ADDITION...GUIDANCE IS
HITTING FOG ACROSS THE AREA PRETTY HARD TONIGHT. BUT WITH EXTENSIVE
CLOUD COVER MOVING BACK INTO THE AREA TENDENCY WAS TO GO MORE
OPTIMISTIC. VERY WEAK UPPER LEVEL DISTURBANCE WILL APPROACH BETWEEN
06 AND 12Z...AND BE THE CATALYST FOR THE AFOREMENTIONED RENEWED
CONVECTIVE THREAT. THEREAFTER...THE SURFACE FRONTAL BOUNDARY WILL
BECOME STATIONARY TO OUR EAST AND BECOME THE FOCUS OF ADDITIONAL
SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. WINDS WILL BE
LIGHT AND GENERALLY FROM THE WEST SOUTHWEST THROUGH THE FORECAST
PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
UPDATE...RAY
SHORT TERM...GEOGERIAN
LONG TERM...SHALLENBERGER
AVIATION...GEOGERIAN/RAY
Hazardous weather outlook, Aug 20, 5:08 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
608 AM EDT WED AUG 20 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
608 AM EDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES WEDNESDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
GEOGERIAN
In the hours before
Special weather statement, Aug 20, 1:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT WED AUG 20 2014
KYZ080-086-116-201945-
LAUREL-KNOX-CLAY-
259 PM EDT WED AUG 20 2014
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345
PM EDT WEDNESDAY AFTERNOON...
NORTH CENTRAL KNOX...
WEST CENTRAL CLAY AND
NORTHEASTERN LAUREL.
AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CRAWFORD...OR
8 MILES NORTHEAST OF LONDON...MOVING SOUTHEAST AT 15 MPH.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
ABE
Event by event
20 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Laurel
- When
- August 20, 2:20 PM EST
- Where
- Laurel County, 0.69 mi S of Marydell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.110, -83.920
A tree was blown down along Hwy 1305 between mile markers 3 and 4.
Thunderstorm Wind, Laurel
- When
- August 20, 2:25 PM EST
- Where
- Laurel County, 1.38 mi S of Grit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.100, -83.930
A tree was blown down on Tom Cat Trail or Hwy 1305.
Hail, Jackson
- When
- August 20, 3:08 PM EST
- Where
- Jackson County, 0.55 mi E of Annville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.320, -83.960
Thunderstorm Wind, Bell
- When
- August 20, 3:36 PM EST
- Where
- Bell County, 0.69 mi N of Wasioto
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.760, -83.680
A tree was blown down and onto the top of a trailer at the Browning Trailer park loop on Hwy 119.
Thunderstorm Wind, Rockcastle
- When
- August 20, 4:25 PM EST
- Where
- Rockcastle County, 0.55 mi E of Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.350, -84.340
A tree was blown down on South Wilderness Rd.
Thunderstorm Wind, Estill
- When
- August 20, 4:25 PM EST
- Where
- Estill County, 0.69 mi S of Palmer
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.810, -84.070
Seven or eight trees were blown down on Harris Ferry Rd.
Thunderstorm Wind, Rockcastle
- When
- August 20, 4:32 PM EST
- Where
- Rockcastle County, 0.88 mi NW of Livingston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.310, -84.230
A tree was blown down on Piney Branch.
Thunderstorm Wind, Rockcastle
- When
- August 20, 4:35 PM EST
- Where
- Rockcastle County, 0.88 mi NE of Livingston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.310, -84.210
Trees were blown down on Red Hill Rd near the Livingston area.
Thunderstorm Wind, Wayne
- When
- August 20, 4:55 PM EST
- Where
- Wayne County, 0.69 mi S of Monticello Wayne Arp
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.840, -84.850
The roof of a boat storage building was completely blown away by thunderstorm winds. Other portions of the building also collapsed. This damage was likely due to straight line winds. The building is located west of Hwy 82.
Thunderstorm Wind, Knox
- When
- August 20, 4:55 PM EST
- Where
- Knox County, 1.1 mi W of Scalf
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.920, -83.700
Two trees were blown down on Stinking Creek Rd.
Thunderstorm Wind, Laurel
- When
- August 20, 4:55 PM EST
- Where
- Laurel County, 1.77 mi SW of Mc Whorter
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.210, -84.020
Trees were blown down on Hwy 638 between mile markers 4 and 12.
Thunderstorm Wind, Perry
- When
- August 20, 4:57 PM EST
- Where
- Perry County, 2.14 mi SSW of Gays Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.300, -83.440
Three trees were blown down on Lodge Rd.
Thunderstorm Wind, Laurel
- When
- August 20, 5:00 PM EST
- Where
- Laurel County, 1.77 mi NE of Crawford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.250, -83.950
Trees were blown down along Hwy 578 between mile markers 5 and 9.
Thunderstorm Wind, Laurel
- When
- August 20, 5:00 PM EST
- Where
- Laurel County, 1.79 mi ESE of Congo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.210, -83.940
A tree was blown down along Hwy 472 between mile markers 7 and 8.
Thunderstorm Wind, Owsley
- When
- August 20, 5:10 PM EST
- Where
- Owsley County, 1.1 mi E of Booneville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.480, -83.660
Two trees were blown down on Hwy 3346.
Thunderstorm Wind, Perry
- When
- August 20, 5:20 PM EST
- Where
- Perry County, 1.1 mi E of Viper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.180, -83.130
A tree was blown down on Maces Creek Rd.
Thunderstorm Wind, McCreary
- When
- August 20, 5:38 PM EST
- Where
- McCreary County, 0.89 mi NW of Marshes Siding
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.740, -84.480
A trained spotter reported that multiple trees had been blown down all over the county. There were also some power outages reported that could have been caused by either thunderstorm wind gusts or lightning strikes.
Thunderstorm Wind, Perry
- When
- August 20, 5:42 PM EST
- Where
- Perry County, 0.88 mi NE of Butterfly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.290, -83.270
A couple of trees were blown down.
Flash Flood, Wayne
- When
- August 20, 5:45 PM EST to 7:30 PM EST
- Where
- Wayne County, 0.69 mi S of Monticello Wayne Arp to 1 mi W of Monticello
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.840, -84.850
Water was reported flowing over Main Street in Monticello. Multiple vehicles were stalled with water reported up to the tops of their tires.
Thunderstorm Wind, Whitley
- When
- August 20, 5:45 PM EST
- Where
- Whitley County, 1.3 mi ESE of Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.760, -84.180
Trees were blown down on Airport Rd.
Thunderstorm Wind, Whitley
- When
- August 20, 5:50 PM EST
- Where
- Whitley County, 0.69 mi N of Williamsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.740, -84.170
Several trees were blown down in Williamsburg.
Flash Flood, Leslie
- When
- August 20, 5:55 PM EST to 8:00 PM EST
- Where
- Leslie County, 0.62 mi W of Wooton to Brown Chapel
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 37.180, -83.311
Three feet of water was observed flowing over Hwy 80 near Grace Community Health Care and Highway 1807 was closed due to high water from Wooton Creek covering the road.
Thunderstorm Wind, Bell
- When
- August 20, 6:00 PM EST
- Where
- Bell County, 0.55 mi E of East Pineville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.730, -83.660
A tree was blown down on Hwy 119 at the 2 mile marker.
Flash Flood, Perry
- When
- August 20, 6:20 PM EST to 11:00 PM EST
- Where
- Perry County, 0.77 mi NE of Chavies to 1.53 mi NE of Dwarf
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.358, -83.360
Heavy rainfall from slow moving thunderstorms on saturated ground produced several areas of flash flooding across Perry County, including along Big Willard Road where several people were trapped in the Big Willard School. Grapevine Creek also flooded the Davidson Church along Highway 28 and flash flooding was reported along Bulan Hiner Road and along Old Highway 80 West near Combs. Several mudslides were also reported in Grapevine and Chavies.
Flash Flood, Knott
- When
- August 20, 6:45 PM EST to 10:00 PM EST
- Where
- Knott County, 0.85 mi ENE of Hindman to 0.36 mi SE of Bearville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.336, -82.967
Troublesome creek was reported to have come out of its banks in the Carrie area shortly after a public report of 1.78 inches of rain fell in 35 minutes. A trailer on Lick Branch Road was flooded. A foot of flowing water was reported over Highway 1102. Also, the Ball Creek Volunteer Fire Dept assisted several families that were trapped by flood waters in their homes near Highway 550 in Hindman between 730 pm EST and 800 pm EST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flash Flooding and Flooding in Ohio, August 20, 2014$1.1 million · 9 events
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, August 20, 2014$39,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531285, 531276, 531277, 531278, 531279, 531282, 531280, 531286, 531281, 531283, 531288, 531284, 531289, 531290, 531295, 531297, 531291, 531294, 531248, 531292, 531293, 531249, 531296, 536035, 531258.